edoc

Dose-dependent toxicity of diphenhydramine overdose

Radovanovic, D. and Meier, P. J. and Guirguis, M. and Lorent, J. P. and Kupferschmidt, H.. (2000) Dose-dependent toxicity of diphenhydramine overdose. Human & experimental toxicology, Vol. 19, H. 9. S. 489-495.

Full text not available from this repository.

Official URL: http://edoc.unibas.ch/dok/A5261666

Downloads: Statistics Overview

Abstract

BACKGROUND: Diphenhydramine (DPHM) overdose is a frequent cause of acute poisoning. Although its clinical features are well known, information about the dose-dependent toxicity of DPHM is still scarce. The objective of this study was to investigate the dose-dependent toxicity of DPHM in patients with acute DPHM poisoning. METHODS: We have analyzed retrospectively all well-documented cases with DPHM monointoxications reported by physicians to the Swiss Toxicological Information Centre (STIC) between January 1984 and April 1996. In addition, a prospective study focusing on ingested DPHM doses and severity of symptoms was performed between May 1996 and December 1998. RESULTS: The retrospective and prospective studies included 232 and 50 patients with DPHM monointoxications, respectively. In both studies, mild symptoms (somnolence, anticholinergic signs, tachycardia, nausea/vomiting) occurred in 55-64%, moderate symptoms (isolated and spontaneously resolving agitation, confusion, hallucinations and ECG disturbances) in 22-27% and severe symptoms (delirium/psychosis, seizures, coma) in 14-18% of patients. Moderate symptoms occurred above ingested doses of 0.3 g DPHM. For severe symptoms the critical dose limit was 1.0 g DPHM. Although the frequency of delirium/psychosis remained constant or even decreased, coma and seizures were significantly (p1.5-g compared with the 1.0- to 1.5-g-dose group. CONCLUSIONS: These data demonstrate a clear dose-dependent acute toxicity of DPHM. They indicate that only patients with DPHM ingestions above 1.0 g are at risk for the development of severe symptoms and, therefore, should be hospitalized. Thus, the results contribute to the data basis required for a cost effective management of patients with DPHM overdose.
Faculties and Departments:11 Rektorat und Verwaltung > Vizerektorat Forschung
UniBasel Contributors:Meier-Abt, Peter J.
Item Type:Article, refereed
Bibsysno:Link to catalogue
Publisher:Sage
ISSN:0960-3271
Note:Publication type according to Uni Basel Research Database: Journal article
Related URLs:
Identification Number:
Last Modified:22 Mar 2012 14:24
Deposited On:22 Mar 2012 13:41

Repository Staff Only: item control page